Alert archive / New York / Wind Advisories in 2019

Wind Advisory 6, NWS Albany, NY

March 9, 20194 counties in New York; Berkshire County, Massachusetts; Bennington County, Windham County, Vermont

NWS Albany, NY issued this wind advisory at Mar 9, 2019, 3:22 PM EST for 4 counties in New York; Berkshire County, Massachusetts; Bennington County, Windham County, Vermont. It took effect at Mar 10, 2019, 6:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 3:22 PM EST (20:22 UTC)
In effect from
Mar 10, 2019, 6:00 AM EDT
Expired
Mar 10, 2019, 3:48 PM EDT
In force
10 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Columbia County, NY, Hamilton County, NY, Herkimer County, NY, Rensselaer County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 50 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS71 KALY 092022
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
322 PM EST Sat Mar 9 2019

MAZ001-025-NYZ032-033-054-061-VTZ013-014-100900-
/O.NEW.KALY.WI.Y.0006.190310T1000Z-190310T2000Z/
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, 
Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Berlin, 
Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
322 PM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EDT SUNDAY...

The National Weather Service in Albany has issued a Wind
Advisory, which is in effect from 6 AM to 4 PM EDT Sunday.

* Location...Western Adirondacks, northern and central Taconics,
  southern Green Mountains, and Berkshires.

* Winds...East to southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Early Sunday morning through Sunday afternoon.

* Impacts...Winds may be strong enough to blow down large tree
  limbs, some trees and power lines. Isolated power outages are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
104 
WWUS71 KALY 100748
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
348 AM EDT Sun Mar 10 2019


MAZ001-025-NYZ032-033-054-061-VTZ013-014-101600-
/O.CON.KALY.WI.Y.0006.190310T1000Z-190310T2000Z/
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, 
Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Berlin, 
Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
348 AM EDT Sun Mar 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* Location...Western Adirondacks, northern and central Taconics, 
  southern Green Mountains, and Berkshires.

* Winds...Southeast 15 to 25 mph with gusts up to 50 mph.

* Timing...Through this afternoon.

* Impacts...Winds may be strong enough to blow down large tree 
  limbs, some trees and power lines. Isolated power outages are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph are
expected, with gusts between 46 to 57 mph. Winds this strong are
capable of downing small tree limbs and branches, possibly
causing isolated power outages. Driving can also be difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
061 
WWUS71 KALY 101948
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
348 PM EDT Sun Mar 10 2019

MAZ001-025-NYZ032-033-054-061-VTZ013-014-102100-
/O.CAN.KALY.WI.Y.0006.000000T0000Z-190310T2000Z/
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, South Egremont, 
Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, 
Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Berlin, 
Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon, Stamford, 
Bennington, Woodford State Park, Pownal, Stratton, 
and Londonderry
348 PM EDT Sun Mar 10 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albany has cancelled the Wind
Advisory.

The Wind Advisory has been cancelled for the southwest
Adirondacks, the Taconics, southern Green Mountains, and
Berkshires.

Although some wind gusts up to 40 mph may linger into early this
evening, the threat for stronger wind gusts has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Mar 9, 12:47 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 9, 12:47 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1247 PM EST Sat Mar 9 2019

.SYNOPSIS...
Dry conditions will persist through today. A low pressure
system approaching from the south and west will then bring
widespread precipitation to the area late tonight into Sunday.
Initially snow is expected, then will quickly transition to a
wintry mix Sunday morning, and then rain by Sunday afternoon for
most of the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1215 PM EST, a pleasant day regionwide with abundant
sunshine and light winds. Temps have already reached 35-40 in
most valley areas and 30-35 across higher elevations. Still
expect highs to reach the lower/mid 40s in valley areas from
Albany south and east, around 40 to the north/west, with
mid/upper 30s across higher elevations.

High clouds in the Ohio Valley and Great Lakes will begin to
spread across our region toward or just after sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Winter Weather Advisory issued for the Berkshires and
Litchfield Hills from 1 AM to 1 PM Sunday...

The system exiting the Rockies currently will build east and
affect our region later tonight through Sunday. There is a good
consensus that the upper energy will track through the Great
Lakes and north of the U.S./Canadian border through Monday
night.

The high pressure over our region today and exiting east tonight
will anchor some cold and dry air at the surface in our region
as boundary layer warm advection, low level jet forcing and
isentropic lift increase, resulting in snow spreading over the
area after midnight and through sunrise Sunday. South to south
southeast boundary layer flow increases rapidly Sunday morning
and boundary layer temperatures continue to warm. However,
ageostrophic low level winds will be from the north and
northeast due to the exiting strong low level ridging exiting
east of northern New England.

So, while southeast winds will be strong and gusty in the
southern Green Mountains, parts of the Berkshires and Taconics,
perhaps parts of the eastern Catskills, many areas will see
lighter winds and surface temperatures much slower to rise
through Sunday morning. Southeast winds could gust over 40 mph
in those areas. With the potential for surface temperatures to
be a bit cooler than what guidance is suggesting, warming aloft
will contribute to a transition through sleet and possible some
freezing rain mixed before temperatures finally rise above
freezing by mid morning in many areas but midday or early
afternoon in the coldest areas.

Snow amounts of around 3 inches are likely in areas of the
Berkshires and NW CT before the mix, which could include light
accumulations of ice. Snow amounts of 2 or 3 inches could occur
in many parts of our region before the change to a mix and up to
around 4 inches of snow in the southern Adirondacks. There are
still some considerable uncertainties as to what areas outside
of the Berkshires and NW CT could see light ice accumulations
but including a chance in many areas. Advisories may be expanded
to parts of southern VT and eastern NY later today once areas
can be defined that will likely see freezing rain and/or 4 or
more inches of snow/sleet.

Cold rain will end late Sunday afternoon or early evening while
precipitation could end as a mix in the southern Adirondacks and
southern Green Mountains, maybe some northern parts of the Lake
George Saratoga Region. There is uncertainty this time of year
as the sun angle increases as we approach the first day of
spring and the strength of anchoring cold air may not have as
much influence. So, we will see just what areas will quickly
rise above freezing through the day Sunday and what areas will
see the colder temperatures and potential prolonged mixed
precipitation. Highs Sunday in the mid 30s where cold air can
anchor and lower to mid 40s in warmer areas.

Precipitation becomes showery as coverage decreases and gusty
west winds spread across the region with the spread of the
initial cold advection. Some lake effect snow shower activity
persists into the southern Adirondacks and western Mohawk Valley
through Monday and Monday night but trends more toward the
eastern Catskills and Schoharie Valley by Monday night when low
level flow turns more northwest. Still, more clouds than sun on
many areas Monday with isolated to scattered rain/snow shower
activity even into eastern NY, southern VT and the Berkshires.
Highs Monday in the lower to mid 40s but some upper 40s southern
areas and 30s higher terrain. Sky cover improves Monday night
with breezy west to northwest winds continuing and lows in the
20s but teens northern areas.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday, the region will be squeezed between high pressure over
the Midwest and low pressure departing over eastern Canada. This
sets us up for a mostly dry, breezy cold day. Some light snow
showers across the higher elevations are possible, but with the flow
north-northwest lake effect response will be muted. Temperatures
will be about 10 degrees below normal.

The high will build in to dominate our weather Tuesday night through
Wednesday night. After a chilly start, temperatures moderate to near
normal Wednesday and Wednesday night.

High pressure drifts off the east coast Thursday. Meanwhile low
pressure tracks toward the western Great Lakes. In combination,
these features create a broad southerly sweep of milder, moister air
into our area. Thursday into Friday, precipitable water values jump
1 to 2 standard deviations above normal and 850mb/925mb temperature
anomalies run about 1 standard deviation above normal. In this
scenario temperatures will climb above normal with highs on Friday
reaching the mid 50s in valley locations, and 40s in higher terrain.
MOS guidance on Friday is actually running higher than forecast
maximum temperatures, so it is possible that temperatures could
approach 60. Given the moist environment, skies will be mostly
cloudy with the threat of showers about both days. Precipitation
does not look particularly heavy.

An occluded front will punch through the region late Friday
bringing temperatures back closer to normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure will remain in control through this evening and
into the overnight hours. Clear skies expected through the first
9-12 hours of the TAF period with VFR conditions. Then high
level clouds will start to increase around 05Z-06Z ahead of a
frontal boundary approaching from the south and west.

With a very dry air mass in place, precipitation onset has been
delayed even further, now expected to start at KPOU around 09Z,
KALB/KPSF around 10Z, and KGFL around 11Z Sunday. Snow at the
onset will quickly mix with sleet as warm layer aloft moves in.
Conditions should rapidly lower to IFR shortly after precip
begins. Sleet will then continue at KGFL/KPSF through the rest
of the TAF period ending 18Z, while a changeover to rain is
expected at KPOU by around 14Z and KALB by around 17Z Sunday as
temperatures warm above freezing.

Winds will be variable around 5 kt or less, becoming east-
southeast around 8-12 kt by early Sunday morning. A
southeasterly low-level jet is expected to move over the region
Sunday morning, which will allow for low level wind shear to
develop, especially at KPOU/KPSF where wind speeds aloft should
be strongest. Conditions for LLWS will be borderline at
KALB/KGFL, so will omit mention for now and monitor trends.

Outlook...

Sunday Night: Moderate Operational Impact. Breezy Chance of SHRA...SHSN.
Monday: Low Operational Impact. Breezy Slight Chance of SHRA...SHSN.
Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: Low Operational Impact. Breezy NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of RA.

&&

.HYDROLOGY...
No hydrologic issues are anticipated through the middle of next
week.

A moderating trend is expected over the weekend into next week
to near seasonable levels. There are some signs for above normal
temperatures later next week, which could result in snowmelt
and river rises/ice movement depending on the magnitude of the
warm air and how long it will last.

A low pressure system will bring widespread precipitation to
the area late tonight into Sunday. Current forecast is for
around a half inch across most of the area, to about two-thirds
of an inch across far southern portions of the area. At least
half of that amount is expected to fall as snow/sleet. Other
than some lake effect snow in some areas on Monday, dry
conditions are expected until late next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 1 AM EST to 1 PM EDT Sunday for
     CTZ001-013.
NY...None.
MA...Winter Weather Advisory from 1 AM EST to 1 PM EDT Sunday for
     MAZ001-025.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...KL/NAS
LONG TERM...OKeefe
AVIATION...JPV
HYDROLOGY...NAS
Hazardous weather outlook, Mar 9, 4:37 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
437 AM EST Sat Mar 9 2019

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-101200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
437 AM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow will develop across the region late tonight after
midnight. The precipitation will change to sleet and possibly
freezing rain after sunrise Sunday, before ending as plain showers
across most of the area during the day on Sunday. Snow and sleet may
continue into much of Sunday afternoon over the southern Adirondacks,
Lake George Saratoga Region and southern Vermont. A light
accumulation of snow is expected and some areas may see a light glaze
of ice as well.

The wintry precipitation will make for hazardous driving and walking
conditions late Saturday night into Sunday, especially across
northern and high terrain areas. A Winter Weather Advisory may be
needed for parts of the region.

In addition, southeasterly winds will strengthen late tonight into
Sunday morning over parts of the northern Taconics and southern
Green Mountains. If confidence in wind gusts between 46 and 57 mph
increases, a Wind Advisory may be needed for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-101200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
437 AM EST Sat Mar 9 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST TO 1 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, southeasterly winds will strengthen late tonight into
Sunday morning over parts of the Berkshires. If confidence in wind
gusts between 46 and 57 mph increases, a Wind Advisory may be needed
for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:44 AM ESTWinter Weather AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more35 hr

Nearby

Wind Advisories in New York, 2019Wind Advisories in Vermont, 2019Wind Advisories in Massachusetts, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.